Skip to main content
eScholarship
Open Access Publications from the University of California

Zoledronic acid-associated symmetrical drug-related intertriginous and flexural exanthema (SDRIFE): report of baboon syndrome in a woman with recurrent metastatic breast cancer after receiving zoledronic acid

  • Author(s): Cohen, Philip R
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

Background:  Baboon syndrome is a distinctive skin reaction in which the patient typically develops erythematous buttocks that appear similar to those of a baboon.  The non-contact allergenic variant of baboon syndrome is also referred to as symmetrical drug-related intertriginous and flexural exanthema (SDRIFE).  Zoledronic acid is a bisphosphonate that is used in patients with metastatic cancer to prevent bone complications.

Purpose:  Zoledronic acid-associated baboon syndrome is described in a woman with recurrent metastatic breast cancer.

Methods:  PubMed was used to search the following terms, separately and in combination:  baboon syndrome, breast cancer, symmetrical drug-related intertriginous and flexural exanthema, and zoledronic acid.  All papers were reviewed and relevant manuscripts, along with their reference citations, were evaluated.

Results:  Zoledronic acid has infrequently been associated with mucocutaneous adverse reactions.  However, baboon syndrome has not previously been observed in patients receiving zoledronic acid.  The reported woman developed baboon syndrome after her initial exposure to zoledronic acid.

Conclusions:  Non-contact allergenic drug-induced baboon syndrome has most commonly been associated with antibiotics such as beta-lactams and penicillins.  Zoledronic acid-associated baboon syndrome has not previously been observed in cancer patients.  Baboon syndrome (SDRIFE variant) was observed in a woman with recurrent metastatic breast cancer after her first exposure to zoledronic acid.  In summary, SDRIFE can occur in oncology patients receiving zoledronic acid and zoledronic acid should be added to the list of medications associated with the potential to cause non-contact allergenic drug-induced baboon syndrome.

Main Content
Current View